Hail, Panola
- When
- June 16, 2:46 PM CST to 2:51 PM CST
- Where
- Panola County, 3.13 mi ESE of Como
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.510, -89.877
Quarter size hail fell near Como.
A mesoscale convective system developed over Eastern Arkansas and moved along a stationary front draped across the Mid-South. The system moved into Northern Mississippi where there were several reports of large hail and damaging winds during the late afternoon and early evening hours of June 16, 2011.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A mesoscale convective system developed over Eastern Arkansas and moved along a stationary front draped across the Mid-South. The system moved into Northern Mississippi where there were several reports of large hail and damaging winds during the late afternoon and early evening hours of June 16, 2011.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 16, 1:59 PM CST, 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 259 PM CDT THU JUN 16 2011 .DISCUSSION... SKIES ARE PARTLY CLOUDY TO MOSTLY SUNNY ACROSS THE FORECAST AREA THIS AFTERNOON WITH TEMPERATURES MAINLY IN THE 90S. SOME ISOLATED THUNDERSTORMS HAVE DEVELOPED ACROSS THE FORECAST AREA THIS AFTERNOON. THE FIRST OF THE TWO MCS IS NOW MOVING EAST ACROSS NORTH CENTRAL ARKANSAS WHILE SECOND MCS IS EXITING SOUTHEAST KANSAS AND MOVING INTO NORTHEAST OKLAHOMA. A WEAK FRONTAL BOUNDARY EXTENDS ACROSS SOUTHERN TENNESSEE THROUGH CENTRAL ARKANSAS AND INTO NORTHERN OKLAHOMA. ALL OF THESE FACTORS SHOULD HELP PRODUCE SOME ADDITIONAL THUNDERSTORMS ACROSS THE FORECAST AREA TONIGHT SO WILL KEEP CHANCE POPS FOR TONIGHT. SOME ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT WITH DAMAGING WINDS AND PERHAPS SOME LARGE HAIL AS THE MAIN THREATS. BY FRIDAY...THE STATIONARY FRONT WILL MOVE NORTH AS A WARM FRONT WITH SOME ISOLATED THUNDERSTORMS POSSIBLE MAINLY OVER SECTIONS OF WEST TENNESSEE AND EXTREME NORTHEAST MISSISSIPPI. UPPER LEVEL RIDGE BEGIN TO BUILD BACK INTO THE REGION BRINGING A RETURN OF HOT TEMPERATURES AND LITTLE IF ANY RAIN. THE RIDGE WILL CONTINUE TO BUILD OVER THE WEEKEND BRINGING AFTERNOON TEMPERATURES INTO THE MID AND UPPER 90S. HEAT INDEX VALUES WILL BEGIN TO APPROACH 105 DEGREES ACROSS SOME AREAS ALONG THE MISSISSIPPI ON SATURDAY AND OVER A LARGE PORTION OF THE FORECAST AREA ON SUNDAY. A HEAT ADVISORY MAY BE NEEDED FOR THE LATER PART OF THE WEEKEND. THE HOT AND HUMIND WEATHER SHOULD CONTINUE INTO MONDAY AS WELL. A NEW COLD FRONT WILL MOVE INTO THE CENTRAL AND SOUTHERN PLAINS ON TUESDAY WHICH MAY TRIGGER SOME SCATTERED THUNDERSTORMS OVER THE FORECAST AREA TUESDAY NIGHT. THE FRONT WILL SLOWLY APPROACH THE FORECAST AREA ON WEDNESDAY AND THURSDAY. THIS WILL MEAN A CONTINUED CHANCE OF THUNDERSTORMS BOTH DAYS. IN ADDITION... TEMPERATURES WILL BE A LITTLE COOLER STARTING TUESDAY WITH READINGS APPROACHING NEAR NORMAL LEVELS BY THURSDAY. ARS && AVIATION... 18Z TAF CYCLE (16/18Z-17/18Z) LITTLE CHANGE FROM EARLIER TAF SET. VFR CONDITIONS ARE EXPECTED TO OCCUR MUCH OF THE TIME. KEPT IN CB AT KMEM AND KTUP THIS AFTERNOON WITH A WARM FRONT NEARBY AND AS UPSTREAM CONVECTION OVER NORTHWEST AR SLIDES TO THE SOUTHEAST. OTHERWISE...STILL THINK SCATTERED THUNDERSTORMS ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE WILL SPREAD INTO THE MIDSOUTH FROM THE NORTHWEST OVERNIGHT. KEPT TIMING OF TEMPO TSRA FOR TONIGHT AS IN EARLIER TAFS...ALTHOUGH CONFIDENCE ON TIMING IS LESS THAN DESIRED. SOUTHERLY WINDS 7-10 KTS THIS AFTERNOON...5-8 KTS TONIGHT...THEN INCREASING AFTER SUNRISE FRIDAY FROM THE S AND SOUTHWEST TO BETWEEN 8 AND 13 KTS. JCL && .PRELIMINARY POINT TEMPS/POPS... MEM 76 95 78 96 / 30 10 10 10 MKL 72 93 73 95 / 30 20 10 10 JBR 73 94 75 96 / 30 10 10 10 TUP 73 96 74 97 / 30 10 10 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 332 PM CDT THU JUN 16 2011 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-172245- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 332 PM CDT THU JUN 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF A LINE FROM UNION CITY TENNESSEE TO TUPELO MISSISSIPPI. DAMAGING WINDS WITH PERHAPS SOME HAIL ARE THE MAIN THREAT WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY BUILDING HEAT AND HUMIDITY IS FORECAST FRIDAY THROUGH MONDAY. HEAT ADVISORIES MAY BE NEEDED AT TIMES DURING THIS PERIOD...WITH THE MOST LIKELY DAY BEING SUNDAY AS HEAT INDEX READINGS RISE TO BETWEEN 105 AND 109 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
956 AM CDT THU JUN 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND GST OLIVE BRANCH 34.95N 89.83W
06/13/2011 M127 MPH DESOTO MS AWOS
*** 1 INJ *** OLIVE BRANCH AIRPORT MEASURED A 127 MPH
GUST BETWEEN 225 PM AND 230 PM. GUSTS RANGED BETWEEN 55
MPH AND 81 MPH BETWEEN 2 PM AND 245 PM. DAMAGE TO HANGARS
RESULTED AND PLANES WERE OVERTURNED. AIRPORT EMPLOYEE WAS
INJURED WHEN WIND SLAMMED A HANGAR DOOR ON HIS HAND.
&&
CCDPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
136 PM CDT THU JUN 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND GST OLIVE BRANCH 34.95N 89.83W
06/13/2011 E95.00 MPH DESOTO MS AWOS
*** 1 INJ *** WIND GUST ESTIMATED AT 95 MPH OCCURRED
BETWEEN 225 PM AND 230 PM AT THE OLIVE BRANCH AIRPORT.
DAMAGE TO HANGARS RESULTED AND PLANES WERE OVERTURNED. AN
AIRPORT EMPLOYEE WAS INJURED WHEN WIND SLAMMED A HANGAR
DOOR ON HIS HAND.
&&
CCDPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
212 PM CDT THU JUN 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL MILLEDGEVILLE 35.38N 88.37W
06/15/2011 E0.88 INCH HARDIN TN TRAINED SPOTTER
0315 PM HAIL 3 N SAVANNAH 35.27N 88.24W
06/15/2011 U0.88 INCH HARDIN TN NWS STORM SURVEY
0325 PM HAIL 1 W SALTILLO 35.38N 88.23W
06/15/2011 M1.00 INCH HARDIN TN TRAINED SPOTTER
0330 PM HAIL 2 NE SAVANNAH 35.24N 88.21W
06/15/2011 E1.00 INCH HARDIN TN PUBLIC
0330 PM TSTM WND DMG 2 NE SAVANNAH 35.24N 88.21W
06/15/2011 HARDIN TN PUBLIC
TWO TREES WERE KNOCKED DOWN.
0400 PM HAIL OLIVE HILL 35.27N 88.03W
06/15/2011 E1.25 INCH HARDIN TN TRAINED SPOTTER
0530 PM HAIL 8 SE SOMERVILLE 35.16N 89.25W
06/15/2011 E0.88 INCH FAYETTE TN EMERGENCY MNGR
0542 PM HAIL 3 E MOSCOW 35.06N 89.34W
06/15/2011 E0.88 INCH FAYETTE TN TRAINED SPOTTER
BIGGEST HAIL SIZE IS NICKEL SIZE...HAD HAIL FROM 542PM TO
552PM.
0550 PM HAIL 6 SE BOLIVAR 35.20N 88.92W
06/15/2011 E0.88 INCH HARDEMAN TN PUBLIC
NICKEL SIZE HAIL LASTED ABOUT 5 MINUTES FROM 550-555PM.
0638 PM TSTM WND DMG PINEFLAT 34.98N 88.27W
06/15/2011 TISHOMINGO MS TRAINED SPOTTER
TREES DOWN...SHIGLES OFF OF HOUSES...AND A METAL PORCH
WAS BLOWN OVER DUE TO STRAIGHT LINE WINDS.
0643 PM HAIL 5 S SAVANNAH 35.15N 88.24W
06/15/2011 E1.75 INCH HARDIN TN EMERGENCY MNGR
GOLF BALL HAIL REPORTED IN THE TOWN OF NIXON.
0645 PM HAIL MILLEDGEVILLE 35.38N 88.37W
06/15/2011 E1.50 INCH HARDIN TN EMERGENCY MNGR
0650 PM TSTM WND DMG 10 S SAVANNAH 35.08N 88.24W
06/15/2011 HARDIN TN EMERGENCY MNGR
TREES AND POWER LINES DOWN JUST SOUTHWEST OF TOWN OF
COUNCE NEAR PICKWICK LANDING.
0655 PM HAIL WALNUT 34.95N 88.90W
06/15/2011 E1.00 INCH TIPPAH MS PUBLIC
0704 PM HAIL FALKNER 34.85N 88.93W
06/15/2011 M0.88 INCH TIPPAH MS TRAINED SPOTTER
NICKEL SIZE HAIL LASTED ABOUT 3 MINUTES IN FALKNER.
0705 PM HAIL 1 W CORINTH 34.94N 88.53W
06/15/2011 E1.00 INCH ALCORN MS LAW ENFORCEMENT
QUARTER SIZE HAIL AT THE INTERSECTION OF HIGHWAYS 45 AND
72.
0710 PM HAIL 1 N BURNSVILLE 34.86N 88.32W
06/15/2011 E1.00 INCH TISHOMINGO MS LAW ENFORCEMENT
HAIL REPORTED ON N HWY 365 NEAR BURNSVILLE
0726 PM HAIL FALKNER 34.85N 88.93W
06/15/2011 M1.00 INCH TIPPAH MS TRAINED SPOTTER
HAIL LASTED ABOUT 2 MINUTES AND WAS 1 INCH HAIL.
0726 PM HAIL FALKNER 34.85N 88.93W
06/15/2011 E0.88 INCH TIPPAH MS TRAINED SPOTTER
1106 PM HAIL SHANNON 34.11N 88.69W
06/15/2011 E0.88 INCH LEE MS TRAINED SPOTTER
&&
CCDPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
319 PM CDT THU JUN 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND GST 3 NE WHITEHAVEN 35.05N 90.00W
06/13/2011 M60.00 MPH SHELBY TN OTHER FEDERAL
THUNDERSTORM WIND GUST REPORTED BY CONTRACT WEATHER
OBSERVER AT MEMPHIS INTL AIRPORT.
&&
TLSJRThe Memphis radar (KNQA), 93 km away, was scanning. The volume nearest the first event began at 20:47 UTC.
9 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
Quarter size hail fell near Como.
Straight line winds knocked down a few trees along Highway 310 outside of Como.
Penny to nickel size hail fell in the Olive Branch area.
Quarter size hail fell near the intersection of Elmore Road and Goodman Road in Southaven.
Lightning struck an apartment complex in Southaven starting a fire that destroyed 8 units. A section of the roof collapsed into the structure as well.
Quarter size hail fell near Highway 78 and Magnolia Drive in Olive Branch.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327817, 327819, 323680, 324264, 324268, 327827, 327861, 328053, 328015, 328043, 328044.